Macroprolactinoma after chronic buserelin treatment in patient with prostate cancer
Ferenc A Laszlo1, Mihály Gervain2, Erika Voros3, Andor H Molnár1 & Ferenc Laszlo1
Twelve years following hemicolectomy for colon adenocarcinoma, a 75-year-old patient with prostate cancer was treated for 4 weeks with the antiandrogen nilutamide and then with the long-acting GnRH agonist buserelin. The serum testosterone and prostate-specific antigen (PSA) levels had decreased dramatically after 3 months of treatment. After 2 years of buserelin administration, the hormonal state was examined. Serum estradiol, testosterone, DHEA, DHEAS, FSH and LH levels proved to be suppressed, but the serum PRL concentration was extremely high (3 365 mIU/l). The pituitary MRI revealed a macroadenoma. The patient was treated with the dopamine agonist cabergoline, together with buserelin. After 5 months of this combined treatment, the PSA and testosterone levels were very low; the serum oestradiol, DHEA, DHEAS, FSH and LH concentrations remained suppressed. The serum PRL level fell dramatically to 6.95 mIU/l, and a reduction in tumor size was observed on MRI. In conclusion: Combined buserelin + cabergoline treatment proved a highly successful procedure to cure this patient with prostate carcinoma and subsequent pituitary macroprolactinoma.